Kansas, 2001

Ice Storm in Kansas, February 8 to 9, 2001

February 8 to 9, 2001 · NWS DDC · 6 events in 6 counties and zones

Freezing rain accumulated to around 1/4 of an inch.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Freezing rain accumulated to around 1/4 of an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 8, 3:05 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Feb 8, 3:05 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
305 AM CST THU FEB 8 2001

FORECAST CHALLENGE FOR TODAY AND TONIGHT WILL BE PRECIP TYPE.

VERY COMPLICATED WEATHER PATTERN ESTABLISHING ITSELF ACROSS KANSAS
AS OF 08/00Z. VERY INTENSE BAROCLINIC ZONES WERE SITUATED ACROSS
COLORADO...KANSAS AND NEBRASKA AS OF 08/00Z AT BOTH THE SFC AND 85H.
PRESSURE RISES NORTH OF THE SFC FRONT HAVE BEEN ON THE ORDER OF
ABOUT 2-3 MB/3HRS. BEST LOW LEVEL MOISTURE POOLING HAS BEEN ACROSS
EASTERN KANSAS SOUTH INTO THE ARKLATEX REGION WITH 85H DEW PTS OF
7-10 C. SFC DEW PTS AS OF 08/00Z RANGED FROM THE 20S AROUND GLD TO
AROUND 50 AT P28. HIGHER UP A BIT AT 7H...THE BAROCLINIC ZONE WAS
WELL NORTH OF KANSAS INTO WYOMING AND THE DAKOTAS WITH 7H TEMPS
ACROSS KANSAS OF 0 TO +2 C WITH SOUTHWEST 7H WIND KEEP THE AREA
UNDER NEUTRAL TO SLIGHT WARM AIR ADVECTION. MAIN CONCERN TODAY IS
FOR THE COLD AIR ALREADY IN PLACE ACROSS NORTHWEST KANSAS TO SINK
SOUTH UNDER THE WARMER AIR ALOFT RESULTING IN A FREEZING DRIZZLE OR
FREEZING RAIN EVENT. UNTIL WE CAN GET SOME BETTER ICE-CRYSTAL FEEDER
CLOUDS HEADING COINCIDENT TO THE LOWER LEVEL BAROCLINIC ZONES...NOT
TO IMPRESSED AT LEAST EARLY ON TODAY FOR SNOW POSSIBILITIES.

TAKING NOTE THE THE VARIOUS FCST SOUNDINGS SHOWS A GENERAL TREND
AMONG THE MODELS. AREAS WEST OF A SCOTT CITY-ELKHART LINE ARE BEING
DEPICTED AS REMAINING AS FZRA/FRDZ THE LEAST AMOUNT OF TIME WITH A
PRE-NOON SWITCH TO LIGHT SNOW. DDC-HYS SWITCHES IN THE EARLY/MID
AFTERNOON. COLDH20...PRATT...P28 MAY REMAIN LIQUID UNTIL MID-AFTERNOON. THE
NGM OF THE THREE KEEPS THE LOWER LAYERS WARMEST THE LONGEST. BELIEVE
BIGGEST CONCERN FOR FREEZING PRECIP ACCUMULATION WILL BE EAST OF THE
DDC-HYS LINE AND WEST OF A ST. JOHN-AHSLAND LINE WHERE THE MOISTURE
WILL BE THE DEEPEST AND THE PROFILE OF THE SFC SUB-FREEZING TEMPS
AND THE ABOVE-FREEZING TEMPS JUST OFF THE SFC WILL BE THE MOST
PROFOUND BY THE AFTERNOON TO LATE AFTERNOON. ANOTHER CONCERN WILL BE
EXPECTED WINDS IN THE 15 TO 25 KT RANGE BEHIND THE SFC FRONT
COMBINED WITH ANY ICE FORMATION. DAMAGE TO TREES AND POWERLINES
COULD BECOME A PROBLEM IN THIS AREA IN THE AFTERNOON INTO THE EARLY
EVENING. THE FAR SOUTHEAST MAY REMAIN LIQUID INTO THE NEXT PACKAGE.

TO COVER THESE VARIOUS EVENTS...WILL POST A WINTER WEATHER ADVISORY
FOR FREEZING RAIN TODAY WEST OF A HYS-DDC LINE. EAST OF THE HYS-DDC
LINE AND WEST OF A ST. JOHN-ASHLAND LINE WILL ISSUE AT LEAST A
FREEZING RAIN ADVISORY FOR THIS AFTERNOON. THINKING ABOUT AN ICE
STORM WARNING FOR THIS AFTERNOON INTO THE EVENING IN THIS AREA BUT
WILL DO SOME COORDINATING FIRST BEFORE GOING THIS FAR. BELIEVE FAR
SOUTHEAST WILL REMAIN LIQUID THROUGH THE DAY.

NEXT CONCERN FOR TODAY IS HOW MUCH SNOW WILL OCCUR IN THE WEST ONCE
THE FRDZ/SN AXIS SHIFTS EAST. GIVEN THE BEST LOW LEVEL MOISTURE WILL
REMAIN ACROSS THE CENTRAL PORTION OF THE STATE...NOT EXPECTING MUCH
MORE THAN AN INCH IN THE WEST TODAY AFTER THE SWITCH. THUS...WILL
ONLY BE CONCERNED BY THE FREEZING DRIZZLE ADVISORY RATHER THAN HAVE
ANY TYPE OF SNOW ADVISORIES IN THE AFTERNOON IN THE WEST.

TEMPERATURES TODAY WILL BE TRICKY...ESPECIALLY SOUTHEAST OF THE SFC
FRONT...TIMING WILL BE KEY.

OVERNIGHT...THE UPPER LOW OVER THE SOUTHWEST U.S. IS PROGGED TO PASS
OVER KANSAS BY 09/12Z. CONCERNED MORE ABOUT SNOWFALL TONIGHT...GIVEN
THE 7H BAROCLINIC ZONE WILL BE OVER KANSAS BY THEN...AND SHORTWAVES
WILL BE ROTATING NORTHEAST ALONG THIS 7H BAROCLINIC ZONE IN ADVANCE
OF THE APPROACHING UPPER LOW. ALSO...BY THIS TIME...ESPECIALLY IN
THE WEST AND NORTH...THE TEMPERATURE PROFILE AND ICE CRYSTAL
POTENTIAL SHOULD SUPPORT SNOWFALL. BELIEVE A 2 TO 4 INCH RANGE
SHOULD COVER MOST AREAS NORTHEAST OF A DDC-HYS LINE. EAST OF THIS
LINE...THE ENDING OF THE FRZA AND THE SWITCH TO ALL SNOW SHOULD
LESSEN SNOW TOTALS IN THIS AREA...PERHAPS 1 TO 2 INCHES BY MORNING
IN THE SOUTHEAST. WITH ICY CONDITIONS EXPECTED AND ADDITIONAL SNOW
ON TOP...WINTER WEATHER ADVISORIES FOR SNOW AND BLOWING SNOW LOOK LIKE A
GOOD CALL FOR TONIGHT

FRIDAY...THE EXITING SYSTEM SHOULD RESULT IN DECREASING CLOUD COVER
FROM WEST TO EAST. WITH THE EXPECTED SNOW COVER...WILL FAVOR THE
COOLER FAN GUIDANCE.

NO TIME FOR EXTENDED DISC...SOME MINOR TWEAKS TO TEMPS ON SAT.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 030/015 018/008 030 67-
GCK 030/015 018/005 025 67-
EHA 033/017 020/010 032 670
LBL 033/017 020/010 033 670
HYS 030/015 018/005 029 671
P28 042/025 028/012 035 +81

.DDC...WINTER WEATHER ADVISORY FOR FREEZING RAIN TODAY AND A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW TONIGHT
KSZ030-031-043>046-061>064-074>078-084>087. ICE STORM WARNING THIS
AFTERNOON AND EVENING FOLLOWED BY A WINTER WEATHER ADVISORY FOR SNOW
AND BLOWING SNOW TONIGHT KSZ065-066-079-080-088. WINTER STORM WATCH
TONIGHT MAINLY FOR FREEZING RAIN KSZ081-089-090.

SLEIGHTER/KRUSE

In the hours before

Special weather statement, Feb 8, 4:26 AM CST, 1 hour 34 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-090600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
426 AM CST THU FEB 8 2001

...WINTRY PRECIPITATION WILL MAKE FOR HAZARDOUS TRAVEL TODAY AND
TONIGHT...

TEMPERATURE DIFFERENCES IN THE LOWER PORTIONS OF THE ATMOSPHERE
AROUND THE FREEZING MARK...COMBINED WITH VARIOUS AMOUNTS OF LOW LEVEL
MOISTURE...WILL HELP TO GENERATE FREEZING RAIN ACROSS A GOOD PORTION
OF SOUTHWEST KANSAS TODAY. THIS FREEZING RAIN WILL GENERALLY
PROPAGATE TOWARD THE EAST TODAY INTO SECTIONS OF SOUTH CENTRAL KANSAS
BY THIS EVENING. THE COMBINATION OF THE FREEZING RAIN AND AN EXPECTED
WIND SPEED IN THE 15 TO 25 MPH RANGE...COULD RESULT IN SOME DOWNED
TREE LIMBS AND POWER LINES. THE AREA OF MOST CONCERN FOR THIS
OCCURRING IS EAST OF AN ASHLAND TO ST. JOHN LINE LATE THIS AFTERNOON
INTO TONIGHT.

SOME LIGHT SNOW MAY OCCUR THIS AFTERNOON IN AREAS GENERALLY WEST OF
A HAYS...DODGE CITY...MEADE LINE...BUT UP TO ONLY AN INCH IS
EXPECTED. THE MAIN CONCERN FOR SNOW AND BLOWING SNOW WILL COME
TONIGHT...AS AN UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES KANSAS
FROM THE SOUTHWEST. THIS SYSTEM MAY HELP GENERATE 2 TO 4 INCHES OF
SNOW...AND WITH BRISK WINDS....BLOWING SNOW MAY RESULT. THE AREA OF
CONCERN FOR THIS AMOUNT OF SNOW AND THE BLOWING SNOW POSSIBILITY IS
WEST OF A HAYS...DODGE CITY...MEADE LINE. EAST OF THIS REGION...
SNOW AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE...ALONG WITH THE BLOWING
SNOW.

TRAVEL WILL BECOME DIFFICULT ESPECIALLY LATER TODAY INTO TONIGHT AS
SNOW ACCUMULATES OVER THE ICE.

SOME SPOTTERS WILL BE NEEDED TO MONITOR ICING AND SNOW ACCUMULATIONS.

ADDITIONAL WEATHER INFORMATION IS ON OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/

SLEIGHTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 ice storm. Local standard time, as filed.

Ice Storm, Barber

When
February 8, 6:00 AM CST to February 9, 6:00 AM CST
Where
Barber forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Ice Storm, Clark

When
February 8, 6:00 AM CST to February 9, 6:00 AM CST
Where
Clark forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

Ice Storm, Comanche

When
February 8, 6:00 AM CST to February 9, 6:00 AM CST
Where
Comanche forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

Ice Storm, Kiowa

When
February 8, 6:00 AM CST to February 9, 6:00 AM CST
Where
Kiowa forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Ice Storm, Pratt

When
February 8, 6:00 AM CST to February 9, 6:00 AM CST
Where
Pratt forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Ice Storm, Stafford

When
February 8, 6:00 AM CST to February 9, 6:00 AM CST
Where
Stafford forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5234796, 5234797, 5234798, 5234799, 5234800, 5234801.